MAUDE Adverse Event Report: ETHICON INC. PDSII UD 27IN 2-0 S/A PS-8 PRM MP; SUTURES - ABSORBABLE

ETHICON INC. PDSII UD 27IN 2-0 S/A PS-8 PRM MP; SUTURES - ABSORBABLE
Catalog Number Z515G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A failed suture needle, labeled as (b)(4), identified as product code z515g was returned for evaluation.A fracture was observed at the tip of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records couldn't be reviewed as the batch number is unknown.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.
 
Event or Problem Description
It was reported that the patient underwent an unknown cardiovascular procedure on (b)(6) 2019 and suture was used.During the procedure, the needle tip was bent and it was almost broken during use.Upon evaluation of the device, a fracture was observed at the tip of the needle.There were no adverse consequences to the patient.

Brand Name
PDSII UD 27IN 2-0 S/A PS-8 PRM MP
Common Device Name
SUTURES - ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8546330
Report Number2210968-2019-80688
Device Sequence Number16236666
Product Code NEW
UDI-Device Identifier10705031061378
UDI-Public10705031061378
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZ515G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/28/2019
Initial Report FDA Received Date04/24/2019
Patient Sequence Number1